blood glucose levels.

Vonny - 49565
By Vonny - 49565 Latest Reply 2009-06-21 18:33:56 -0500
Started 2009-06-13 06:15:41 -0500

I am a new diabetic type 2,. I have been diagnosed for only a week.. This is day 2 of taking metformin, I took my gb level this morning, it was 12.3 I had porridge for breakfast and measured again 2 hours after and level was 19.6 I can't get the gb to come down..I also have horrible stomach pain. can anyone advise please.


11 replies

tabby9146
tabby9146 2009-06-21 18:33:56 -0500 Report

sorry your numbers are high. Some have left some excellent advice and I can't add to it, but I can say eat eggs for breakfast, or oatmeal, not the kind that is very processed, but the other kind. If you have to watch cholesterol right now, get Egg Beaters. Find a low carb cereal and some of the organic cereals are great, even Cheerios, multi-grain cheerios with a piece of whole wheat toast and sugar free jelly is great. Some can eat whole grain waffles with sugar free syrup, sometimes I eat that. I hope things improve very soon for you.

roger
roger 2009-06-13 20:09:00 -0500 Report

dont give up but the same food will some times do diff things to your bg on diff days so try try agan. good luck
roger

lipsie
lipsie 2009-06-13 18:16:38 -0500 Report

Hiya there! I just wanted to welcome you here, everyone here has pretty much answered your questions but I just had to say hello and you will love it here…great people here to get to know, lots to learn. *Hugs* Sheila

2009-06-13 09:40:55 -0500 Report

Welcome Vonny. You are about to embark on a journey that will change your life. Once you figure out what works for you in terms of food choices and exercise you'll not only see better numbers but feel better as well. You won't learn it all overnight so take one step at a time. Read, read, read and go for a walk if you can. Not a power walk to start just a regular walk for as long as you think you can. For food choices, the others have already suggested that starchy foods for breakfast can cause issues and that's true for some. You'll have to do some experimenting and see what works for you. The Metformin should be taken with food to ease some of the stomach issues it can cause. It does go away in a little while so don't fret. (I know being newly diagnosed fretting is easy to do, I've been there myself) Have you seen a dietician or nutritionist yet? If not and it's available where you are see if your doctor can send you. That will help a lot. Education is what you need most right now and support so you found us and we'll help you all we can..

*Judy

Lisa Ann
Lisa Ann 2009-06-13 08:52:24 -0500 Report

Welcome to the site. Everyone one on here is very helpful and know alot about diabetes. Dont be afraid to ask anything you need to know. I learn something almost everytime I'm on here. Learning what to eat is a big job, but you will get through this. Best of Luck, Lisa Ann

Gabby
GabbyPA 2009-06-13 08:43:59 -0500 Report

Vonny,
Welcome to the site, and I hope that you will find a lot of great information to help you.

As KD said, eating high carbohydrate meal for breakfast is rough on the system. I can't do the oatmeal and milk thing. I have to eat veggies and maybe some dairy. But I usually stick to something like a serving of egg substitute with some veggies thrown in. Or a lot of times, I just eat a salad with some diary or protein in it. (I live in Florida and cool salads are great anytime of the day)
I did find that if I ate oatmeal, the steel cut oats did much better for me than rolled oats or a cream of wheat type of cereal. So you could try that. But add a little fat or protein to the meal. Maybe a boiled egg or a couple slices of meat. It takes time and experimenting a lot.

Something that helps is if you write down everything that you eat and how much. Then when you test after wards you will find out how your body is reacting to what you gave it. That is how I found out I can't eat anything with corn in it. No matter how good I am with serving size, it is just mean to me. On the other hand, I found out that a serving of vanilla icecream works well. So I find what is agreeable by noting how much something causes my levels to rise after a meal or snack.

Metformin can take up to 6 weeks to work. And yes, if you take it before your meal, you might get tummy trouble. I take mine with my meal and that helped a lot. It usually does go away after a few days, so stick in there. But if it doesn't stop call your doctor and let him know. There are many other options out there for us to consider.

Get involved in the site. If you use the "search discussions" tab at the top right of the page, you can type in anything you want to know. If nothing comes up or you can't find an answer, post one. We are all willing to help out and just be there for you too.

kdroberts
kdroberts 2009-06-13 08:05:41 -0500 Report

Those levels are way too high, the higher is potentially high enough to warrant a trip to the hospital. I'm guessing you are not in the US, Canada maybe, so those numbers would equate to about 220 and 350.

Firstly your breakfast is not great, 100% carbohydrate. Depending on how much you ate it's not surprising you have issues. Some people are unable to have ANY carb at breakfast because for almost all diabetics it's the most sensitive time of day.

Secondly, metformin takes a while to work and it is very common to have stomach pain when on it. To reduce the pain, split doses and take it during a meal. Also, the extended release version helps a lot if you have issues with the regular version. The pain should go away but if not you can ask your doctor about the above suggestions.

I would urge you to take some time and read this site http://loraldiabetes.blogspot.com/ especially the getting started and blood glucose testing sections. It is good information and should help you get things figured out.